Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 52, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2023, 7:52 PM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 53 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 7:52 PM CDT (00:52 UTC)
- Expired
- Jul 28, 2023, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Juneau County, WI, Monroe County, WI
The radar
The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 8:04 PM CDT | TSTM WND DMG | Millston, WI | Multiple reports of large trees downed or uprooted. |
| Jul 28, 8:09 PM CDT | TSTM WND DMG | Warrens, WI | Trees down in Warrens area. |
| Jul 28, 8:30 PM CDT | TSTM WND GST 71 | 1 Wnw Necedah, WI | Mesonet station NEHW3 Necedah. |
| Jul 28, 8:31 PM CDT | TSTM WND DMG | Necedah, WI | Trees down and power outages reported. |
| Jul 28, 8:35 PM CDT | TSTM WND GST 58 | 1 N Camp Douglas, WI | AWOS station KVOK Volk Field. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted.
103
WUUS53 KARX 290052
SVRARX
WIC053-057-081-290145-
/O.NEW.KARX.SV.W.0052.230729T0052Z-230729T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
752 PM CDT Fri Jul 28 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in west central Wisconsin...
Northwestern Juneau County in central Wisconsin...
Northern Monroe County in west central Wisconsin...
* Until 845 PM CDT.
* At 752 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Hatfield to near Millston to
near Fort Mc Coy, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Tomah around 805 PM CDT.
Necedah around 835 PM CDT.
Other locations impacted by these severe thunderstorms include New
Miner, Warrens, City Point, Pigeon Creek Campground, Potters Flowage,
The North Flowage and The Necedah Wildlife Refuge.
People attending Recreation Park in Tomah should seek safe shelter
immediately!
This includes the following highways...
Interstate 94 between mile markers 123 and 147.
Interstate 90/94 between mile markers 46 and 63.
Interstate 90 in Wisconsin between mile markers 41 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4416 8992 4417 8997 4413 8997 4412 9001
4409 9003 4401 9001 4399 8996 4392 8995
4391 8998 4383 8994 4403 9090 4442 9060
4442 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0052Z 278DEG 42KT 4434 9063 4415 9066 4405 9073
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM1 follow-up statement
491
WWUS53 KARX 290122
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT Fri Jul 28 2023
WIC053-057-081-290145-
/O.CON.KARX.SV.W.0052.000000T0000Z-230729T0145Z/
Jackson WI-Juneau WI-Monroe WI-
822 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL JACKSON...NORTHWESTERN JUNEAU AND NORTHEASTERN
MONROE COUNTIES...
At 822 PM CDT, severe thunderstorms were located along a line
extending from near Babcock to near Necedah to near New Lisbon,
moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters reported trees down in Warrens.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
New Lisbon around 825 PM CDT.
Necedah around 830 PM CDT.
Other locations impacted by these severe thunderstorms include New
Miner, City Point, The Necedah Wildlife Refuge, Oakdale, Cutler,
Valley Junction and Mill Bluff State Park.
This includes the following highways...
Interstate 94 between mile markers 146 and 147.
Interstate 90/94 between mile markers 46 and 62.
Interstate 90 in Wisconsin between mile markers 44 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
4416 8992 4417 8997 4413 8997 4412 9001
4409 9003 4401 9001 4399 8996 4392 8995
4391 8998 4383 8994 4396 9048 4437 9042
4442 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0122Z 289DEG 48KT 4420 9013 4401 9017 4391 9024
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:54 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 28, 5:54 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
554 PM CDT Fri Jul 28 2023
.DISCUSSION...(Tonight through Friday)
Issued at 140 PM CDT Fri Jul 28 2023
Key Messages:
- Scattered strong/severe storms tonight with large hail and
damaging wind threat...generally along/south of I-94. Higher end
threats focused across northeast IA/southwest WI.
- Seasonable, dry for the weekend...continuing into the new week
with some rain chances near mid week.
* STORMS THIS AFT/EVENING: some severe with wind, hail threat
Somewhat chaotic atmosphere to deal with with a front and variety of
other boundaries leftover from last night/this morning's convection
laying across/near the local forecast area. Bits of upper level
shortwave energy currently over the northern plains on track to
shift east across the region this evening, interacting with the
boundaries and any ongoing convection.
Latest RAP suggests main sfc boundary will layout from northern IA
into southern WI by 21z, with a weak low developing over northeast
IA. 3500+ J/kg of SBCAPE pool into the boundary while 40-50 kts of 0-
6km develops along/near the front. The deep layer shear does hold
farther north, dropping off as you move southward into the higher
instability. Broad low level moisture transport into/across the
front, but more a northeast fetch focuses into northern
ILL/southeast WI.
CAMS generally favoring sparking storms as convective temps are
neared/reached, with the sfc boundaries acting as focuses ~ 5 to 7 pm
time frame. With the moderate/strong instability, fairly explosive
convection is likely, the kind that could go from zero to severe in
a 1/2 hour. Depending on where development originates, large hail
and wind would be the threats, gradually morphing into line
segments/clusters of damaging winds. If development originates on
top of the local area, the hail threat is heighten. If storms kick
off farther west, the wind threat would become the primary threat. A
lot of uncertainties still.
Outside of the sfc boundaries, one shortwave of note is currently
pushing east across the dakotas, moving into MN. Persistent area of
showers and a few thunderstorms with this feature, which is progged
to move east/southeast over northern WI. This will push over the
northern extent of the instability gradient with RAP MUCAPES of 1-
1.5K J/kg. Storms should get more punchy with 40+ kts of 1-7 km
shear aiding storm development. Some strong/severe storm risk with
these too, although the higher risk/likely severe will lie a bit
more south (with the sfc boundary).
* COOLER, DRIER WEEKEND...stay seasonable for the new work week,
trending dry.
The upper level flow becomes more northwesterly for the upper
mississippi river valley on Sat as the upper level ridge re-
establishes westward and a trough carves out over the new england
states. Cooler (comparatively) and less humid air flows in from
Canada with highs about 10 to 15 degrees cooler than the past few
days.
Long range guidance hints that the upper level ridging could bulge a
bit eastward from its setup up over the rockies, which could push
temps a few degrees upward for the start of the work week - but
still cooler than the current warm up. Seasonable temps are then
favored for the rest of the new week.
As for pcpn chances, the only consensus in the GEFS/EPS ensembles
is to bring a shortwave trough across the region Wed/Wed night. Shot
for showers and storms would accompany the system. Otherwise, no
clear signals for rain chances into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM CDT Fri Jul 28 2023
Thunderstorms ongoing to the north and west of RST and LSE are
expected to continue to develop and shift towards the terminals
over the next few hours. Confidence is low on how these
thunderstorms develop, so have left tempos for TSRA for now and
will amend as needed. Thunderstorms clear the terminals by 05Z
with VFR conditions expected at RST through the rest of the
period. At LSE, with higher moisture and calm conditions, models
are suggesting the possibility for a lower stratus deck
developing. There is a 50% chance for 2kft ceilings or lower by
8-10Z, with a 30 to 40% chance for IFR ceilings during that same
time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ053>055-061.
MN...NONE.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Rieck
AVIATION...JAWHazardous weather outlook, Jul 28, 3:54 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 354 AM CDT Fri Jul 28 2023 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-291300- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Heat indices in the middle to upper 90s are possible at times this afternoon, mainly south of I-94. Thunderstorms are likely to develop this afternoon and evening. A few storms may be strong to severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ053>055-061-291300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Heat indices of 100 to 105 are likely this afternoon and evening with a Heat Advisory in effect for northeast Iowa and southwest Wisconsin from Noon to 7pm. Thunderstorms are likely this afternoon and evening with numerous strong to severe storms possible. Damaging winds will be the primary threat with large hail and heavy rain also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Naylor nofwd
In the hours before
Local storm report, Jul 28, 6:26 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
626 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail Medford 45.14N 90.35W
07/28/2023 E1.75 inch Taylor WI Emergency Mngr
Golfball sizze hail at the fairgrounds.
&&
JSBLocal storm report, Jul 28, 6:37 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
637 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail Fennimore 42.98N 90.66W
07/28/2023 M1.00 inch Grant WI Law Enforcement
Quarter size hail has been falling for 10
minutes.
&&
JSBLocal storm report, Jul 28, 6:51 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
651 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 1 NE Medford 45.15N 90.33W
07/28/2023 M2.00 inch Taylor WI Public
&&
JSBLocal storm report, Jul 28, 7:19 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
719 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail Platteville 42.74N 90.48W
07/28/2023 M2.00 inch Grant WI Trained Spotter
Golf ball to hen egg size hail in
Platteville.
&&Local storm report, Jul 28, 7:30 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
730 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 1 W Medford 45.14N 90.37W
07/28/2023 M2.50 inch Taylor WI Broadcast Media
&&Local storm report, Jul 28, 7:31 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
731 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 4 NE New Amsterdam 44.03N 91.27W
07/28/2023 E1.75 inch La Crosse WI NWS Employee
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:14 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 46 min |
| Jul 28, 7:17 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 28 min |
| Jul 28, 7:21 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 54 min |
| Jul 28, 7:41 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 49 min |
| Jul 28, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 64 min |
| Jul 28, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 72 min |
| Jul 28, 8:32 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.